Third Dose of IVIG

headache and blood pressure

Well, I had my third dose of IVIG this week.  For those who may not have read previous posts, I take IVIG to treat peripheral neuropathies, pain and fatigue along with many other symptoms that are part of a paraneoplastic neurological syndrome that I have that was triggered by Stage IV melanoma.  The word “pareneoplastic” essentially means “from the tumor or neoplasm”.

Basically it is an autoimmune disorder where the body’s immune system turns on itself thinking it is fighting the cancer.  The symptoms of this chronic illness can mimic other disorders and for many, like myself, include chronic pain, fatigue and weakness much like a combination of fibromyalgia, arthritis and chronic fatigue syndrome.

IVIG stands for intravenous immunoglobulin G.  Immunoglobulin G (IgG) antibodies are found in all body fluids.  They are the smallest but most common antibody (75% to 80%) of all the antibodies in the body.  IgG antibodies are very important in fighting bacterial and viral infections.  IgG antibodies are the only type of antibody that can cross the placenta in a pregnant woman to help protect her baby (fetus).

IVIG products are derived from the plasma of large numbers of individuals.  All donors are tested for contagious diseases including HIV, and hepatitis.  For this reason, it is an expensive treatment option and requires approval from most insurances.

During an IVIG treatment, the immunoglobulins are given intravenously.  An IV catheter is placed in the patient’s arm and the IVIG solution is dripped into the vein.  Side effects can include headache, flu-like fatigue, fever, chills and nausea.  The dosage and how fast the infusion is given impacts the intensity of the side effects.

For paraneoplastic syndromes and many other neurological diagnoses, high dose IVIG is given.  Because of the high dose, the IVIG is infused slowly and usually over the course of multiple days.  The first dose in August caused a severe side effect called “aseptic meningitis” – a kind of inflammation of the lining of the brain not caused by bacteria or virus.  It took more than a week to get over the fever and severe headache.  The last two doses have been preceded by drugs to prevent a repeat of this side effect and include Solu-medrol (methylprednisolone sodium solution), Benadryl and acetaminophen.

00000 IVIG

The second dose went much better with a headache and body aches that were severe only for about 24 hours.  After about three days, the positive effects of the medication really kicked in and I experienced ten to fourteen pretty good days.  But the medication’s effects wore off and the fourth week following treatment was pretty miserable.  Probably worse than it’s been for a long while.

This time the headache seems to be very manageable the day after receiving the second half of the dose that was given this week over two days.  I am feeling reasonably well this morning but am experiencing a lot of tingling and stinging pains over a lot of my body along with that inside kind of itching that can not be relieved by scratching.  Rather than hurting, my head has kind of an empty feeling – probably brain fog as it is rather hard to stay focused and my fingers don’t want to type what I am thinking.

out of order

During the infusion yesterday, my blood pressure shot up and stayed high throughout the entire infusion no matter how slow it went.  For the last couple of hours, the readings stayed in the 170s/90s range.  My initial blood pressure reading before the start of the infusion was 145/88.  However, at home, my blood pressure had dropped to 138/69 when I went to bed.  This morning my diastolic pressure (the bottom number) was up with a reading of 139/95.  We’ll see how that goes over the course of the day.

Over the course of the past year, my blood pressure has been quite variable and that variability has been tied to the autonomic dysfunction that has been part of my illness.  Last November, I had a pacemaker implant due to bradycardia (very slow heart rate) and during the first half of 2014, my blood pressure ran generally very low which likely contributed to some incidents of syncope (passing out) that at first were unexplained.

My hope is that we can find a dose and frequency of IVIG that helps with my symptoms and that stabilizes my condition.  I am optimistic because of the better period that I experienced for one week in August and for almost two weeks in September after the first two doses.  Anything that can help is a blessing!

I am very tired today and my brain is in kind of a fog, so I must end this post.  But I hope that this third dose of IVIG will bring some improvement in October.  We are planning a little trip next week to look at some Fall colors and enjoy the cooler weather.  I hope that I am feeling better and won’t be a drag on that trip.

Read my other posts on this blog at http://www.mcreyscope.com.

And visit my Facebook pate at http://www.facebook.com/mcreyscope.

And also visit my Pinterest posta at http://www.pinterest.com/mcreyscope/mcreyscopes-musings-on-chronic-illness/.

Advertisements

About mcreyscope

Retired / disabled survivor of Stage IV melanoma and paraneoplastic syndrome.
This entry was posted in About Melanoma, Chronic Pain and Chronic Illness, IVIG, Paraneoplastic Syndrome and tagged , , , , , , , , , , , , , , , , , , , . Bookmark the permalink.

2 Responses to Third Dose of IVIG

  1. Beth Livingston says:

    This was very informative and I feel for you so much, there is always someone worse off than you, thank you for your information and your constant upbeat attitude. You are an inspiration to me and many others that read your blog and Facebook posts. I hope you get to go on your trip, fall and winter are my favorite times of the year, the colors and the cooler temps makes for not much pain, I have Fibromyalgia, arthritis and SI joint degeneration in my back so when there is a lot of humidity those are my worse days. You have a good time on your trip and take some pictures to share with us. Thanks again 🙂 ❤

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s